Missouri, 2019

Flood in Missouri, February 27 to 28, 2019

February 27 to 28, 2019 · NWS PAH · 1 event in 1 county or zone

The Mississippi River rose above flood stage at the end of the month in response to snowmelt and rain in the northern parts of the river basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River rose above flood stage at the end of the month in response to snowmelt and rain in the northern parts of the river basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 6:10 AM CST, 50 minutes earlier.

Area forecast discussion, Feb 27, 6:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
610 AM CST Wed Feb 27 2019

.UPDATE...
Issued at 610 AM CST Wed Feb 27 2019

Updated aviation discussion.

&&

.SHORT TERM...(Today through Friday night)
Issued at 359 AM CST Wed Feb 27 2019

Despite increasing clouds, we will have one last day of
unseasonably warm temps today as southerly winds pick up ahead of
an approaching cold front. The surface wind shift to the
northwest is expected to begin this afternoon in the northwestern
tier of counties, and should be complete by about nightfall. Due
to quasi-zonal flow aloft and westerly 850 mb winds, moisture
return will be lacking with this feature. Thus, all we might see
may be virga and sprinkles today.

Tonight and Thu, with colder air in place near the surface,
shortwave energy aloft is forecast to produce light pcpn, the bulk
of it after 12Z Thu across parts of the region, with lesser
chances in areas north of I-64. Thermal profiles currently
indicate the possibility of a brief period of freezing rain early
Thu, mainly across southeastern MO and southernmost IL, with some
sleet possible closer to I-64. Confidence in the occurrence of
this wintry pcpn and therefore the resulting impacts on the
morning commute, was not quite high enough to hoist a Winter
Weather Advisory at this time. We will default to the day shift
for re-evaluation. An SPS will be written in its place for now.

Rain probabilities will wane Thu night, leaving our region dry and
mostly cloudy until possibly Fri night, when more low-amplitude
shortwave energy aloft may produce a little light rain. Temps are
forecast to moderate a bit by then.

.LONG TERM...(Saturday through Tuesday)
Issued at 359 AM CST Wed Feb 27 2019

Models continue to be in a great deal of flux which is not unusual
as we try to transition seasons.

The models continue to differ in their timing of the weekend system.
Although they do agree on a cold front coming through but the timing
and exact placing of synoptic features continue to differ in
solutions. One thing they are coming in better agreement with much
colder solutions with not as great a spread in temperatures. In fact
the blend has us struggling to even reach freezing for highs on
Monday. The GFS is starting to look like the outlier. The
FV3...ECMWF and Canadian model seem to be in better agreement on the
system and timing. So will weight the solution in that direction.
The blend of course has taken somewhat of an average of the proposed
solution. So we will probably have pops in residence longer than
what actually comes to fruition. Either way we will have weather
this weekend and Sunday is looking like the better chance of any
wintry precipitation. It will likely start out as rain Saturday as a
secondary front moves through the region. In its wake an Arctic blast
of cold air will advect in on gusty northerly winds. This will help
change over post frontal precipitation to snow Sunday. Its still a
bit early for exact amounts but an inch of snow looks possible.
However the greatest impact will likely be the cold temperatures and
gusty north winds.

&&

.AVIATION...
Issued at 610 AM CST Wed Feb 27 2019

A cold front will sweep through the region today, with little pcpn
associated with it. The wind shift from southwest to northwest will
occur from midday through nightfall, depending on location.
Meanwhile, wind speeds should remain below 15 knots. MVFR cigs are
forecast to progress eastward today, and should remain in place over
the region through the 24 hour TAF period, except late
tonight roughly north of I-64 where cigs may go VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Feb 27, 5:00 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
500 AM CST Wed Feb 27 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
500 AM CST Wed Feb 27 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Minor to major flooding continues in our region on most rivers,
their tributaries, and nearby low lying areas. Refer to the latest
Flood Warnings and Statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of light freezing rain or sleet late Wednesday
night into Thursday morning, mainly across portions of southeast
Missouri and southern Illinois.

There may be minor amounts of accumulating snow later Saturday
night into Sunday over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 27, 4:35 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CST Wed Feb 27 2019

ILZ084>086-088>093-MOZ076-086-087-100-107-110-111-272200-
JACKSON-WILLIAMSON-SALINE-UNION-JOHNSON-POPE-HARDIN-ALEXANDER-
PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
STODDARD-SCOTT-
INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, HERRIN,
HARRISBURG, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO,
MOUND CITY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, VAN BUREN, BLOOMFIELD, AND SIKESTON
435 AM CST Wed Feb 27 2019

...Wintry precipitation is possible early Thursday...

A period of light freezing rain is possible across most of
southeastern Missouri and southernmost Illinois early Thursday,
beginning before daybreak in the Missouri Ozark Foothills as
temperatures fall below freezing. Sleet may also occur closer to
the I-64 corridor. This light precipitation is expected to change
over to rain by afternoon.

Since road temperatures will start out above freezing, impacts to
the morning commute may be reduced somewhat. However, some slick
spots on area roadways, especially on bridges and overpasses, may
still occur with air temperatures below freezing.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
February 27, 7:00 AM CST to February 28, 11:59 PM CST
Where
Cape Girardeau County, Gulf Jct to 1.73 mi NE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -89.550

Minor flooding began on the Mississippi River as the month was drawing to a close. Low-lying woods and fields near the river were underwater, along with boat ramps and river access roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803180.